Common cold meds may pose health threats

March 19, 2014 by Steven Reinberg, Healthday Reporter
Common cold meds may pose health threats
Interaction of two ingredients could cause serious side effects, researchers say .

(HealthDay)—Over-the-counter sinus and pain remedies that combine two common ingredients—phenylephrine and acetaminophen—might cause serious side effects such as high blood pressure, dizziness and tremors, New Zealand researchers warn.

These occur because (the main ingredient in Tylenol) boosts the effects of phenylephrine, according to a report in the March 20 issue of the New England Journal of Medicine.

Products containing this drug combination include Tylenol Sinus, Sudafed PE Sinus, Benadryl Allergy Plus Sinus and Excedrin Sinus Headache.

"What we found was surprising because it hasn't been studied or reported," said lead researcher Hartley Atkinson, managing director of AFT Pharmaceuticals, Ltd., in Auckland.

Phenylephrine, which replaced pseudoephedrine in many over-the-counter medications, relieves nasal congestion from colds, allergies and hay fever. Pseudoephedrine had become a source for creating the illegal drug methamphetamine, and the U.S. Food and Drug Administration asked manufacturers to voluntarily remove it from their products.

When phenylephrine is combined with acetaminophen, blood levels of phenylephrine rise to four times higher than when the same amount of phenylephrine is used alone, Atkinson said.

"Basically, if you give the combination, a lot more phenylephrine absorbs into your body than what you would be expecting," Atkinson said.

Side effects can also include insomnia, headache, heart palpitations, anxiety and urine retention.

Atkinson noted that labels on products containing phenylephrine warn of possible side effects for people with heart disease or prostate problems. These warnings, however, refer only to the dose of phenylephrine approved for that product.

People with these conditions need to know that in actuality the dose might be higher, he said.

Similar reactions might occur with drugs such as vitamin C that are metabolized in the body like phenylephrine, Atkinson said.

"In a lot of countries, there are drugs that contain acetaminophen, phenylephrine and vitamin C together, which could cause an even greater interaction," he said.

Atkinson stumbled upon this drug interaction while developing a new drug containing acetaminophen, ibuprofen (the main ingredient in Advil) and phenylephrine. Ibuprofen does not cause harmful side effects when combined with phenylephrine, he said.

This is a problem regulatory agencies need to consider, Atkinson said.

Another expert agreed the findings are worrisome.

"This article sheds light on a previously unknown reaction of acetaminophen with phenylephrine, which essentially raises the possibility of an overdose with a single dose," said Dr. Houman Danesh, director of integrative pain management at the Icahn School of Medicine at Mount Sinai, in New York City.

"Taking medications which contain ibuprofen with phenylephrine may be safer with regards to phenylephrine toxicity," Danesh said. "However, ibuprofen has increased risks of stomach ulcers, kidney issues and hearts issues as well. So, once again, consult with your doctor."

The FDA is aware of the problem, but agency spokeswoman Andrea Fischer said it has limited ability to regulate.

"Both phenylephrine and pseudoephedrine are generally recognized as safe and effective and may be marketed without premarket approval by the FDA," Fischer said.

Likewise, it's permissible to combine either nasal decongestant with acetaminophen, she said.

According to McNeil Consumer Healthcare, the Johnson & Johnson subsidiary that makes some of these dual-ingredient remedies, combination acetaminophen-phenylephrine drugs are safe.

"Based upon clinical studies, years of use and post-marketing surveillance, we believe over-the-counter doses of acetaminophen and phenylephrine, when taken together, are considered safe," said Jodie Wertheim, a McNeil spokeswoman.

"When used as directed, over-the-counter medicines containing acetaminophen and phenylephrine are both effective and well-tolerated," she added.

Not everyone is convinced, however.

"More caution needs to be relayed to consumers," said Victoria Richards, an associate professor of medical sciences at the Frank H. Netter M.D. School of Medicine at Quinnipiac University in North Haven, Conn.

"Consumers should look at the labels carefully and talk with the pharmacist or with their doctor to understand exactly what they're taking," she said.

Explore further: US urges acetaminophen limits due to liver risks

More information: Learn more about phenylephrine from the U.S. National Library of Medicine.

Related Stories

US urges acetaminophen limits due to liver risks

January 15, 2014
US regulators said Wednesday they are urging doctors to cease prescribing drugs that contain more than 325 milligrams of acetaminophen per tablet due to concerns over liver damage.

Doubling up on cold, flu remedies may harm liver

January 30, 2013
(HealthDay)—Taking too much acetaminophen, an active ingredient in many commonly used drugs for fever and pain relief, including Tylenol, can cause liver damage, experts at the U.S. Food and Drug Administration warn.

FDA warns of rare skin reactions to acetaminophen

August 2, 2013
(HealthDay)—The widely used painkiller acetaminophen, best known as Tylenol, can cause rare but serious skin reactions and a warning about this danger will be added to product labels, the U.S. Food and Drug Administration ...

Johnson & Johnson cuts maximum Tylenol dose to prevent overdoses

July 28, 2011
(AP) -- Johnson & Johnson said Thursday that it's reducing the maximum daily dose of its Extra Strength Tylenol pain reliever to lower risk of accidental overdose from acetaminophen, its active ingredient and the top cause ...

Recommended for you

In most surgery patients, length of opioid prescription, number of refills spell highest risk for misuse

January 17, 2018
The possible link between physicians' opioid prescription patterns and subsequent abuse has occupied the attention of a nation in the throes of an opioid crisis looking for ways to stem what experts have dubbed an epidemic. ...

Patients receive most opioids at the doctor's office, not the ER

January 16, 2018
Around the country, state legislatures and hospitals have tightened emergency room prescribing guidelines for opioids to curb the addiction epidemic, but a new USC study shows that approach diverts attention from the main ...

FDA bans use of opioid-containing cough meds by kids

January 12, 2018
(HealthDay)—Trying to put a dent in the ongoing opioid addiction crisis, the U.S. Food and Drug Administration on Thursday slapped strict new restrictions on the use of opioid-containing cold and cough products by kids.

Taking ibuprofen for long periods found to alter human testicular physiology

January 9, 2018
A team of researchers from Denmark and France has found that taking regular doses of the pain reliever ibuprofen over a long period of time can lead to a disorder in men called compensated hypogonadism. In their paper published ...

Nearly one-third of Canadians have used opioids: study

January 9, 2018
Nearly one in three Canadians (29 percent) have used "some form of opioids" in the past five years, according to data released Tuesday as widespread fentanyl overdoses continue to kill.

Growing opioid epidemic forcing more children into foster care

January 8, 2018
The opioid epidemic has become so severe it's considered a national public health emergency. Addiction to prescription painkillers, such as oxycodone and morphine, has contributed to a dramatic rise in overdose deaths and ...

0 comments

Please sign in to add a comment. Registration is free, and takes less than a minute. Read more

Click here to reset your password.
Sign in to get notified via email when new comments are made.